Your body requires a range of compounds from your diet to function properly. Among these essential compounds are amino acids -- small molecules that make up protein -- as well as vitamins -- organic molecules that support cellular functioning. Taking excessive levels of amino acids or vitamin supplements, either alone or in combination, can harm your health.
Effect on Kidneys
One of the possible symptoms of an amino acid or vitamin toxicity is damage to your kidneys, the organs that filter your blood. When you consume large amounts of vitamins or amino acids, you increase the levels of these compounds in your bloodstream. As a result, your kidneys must filter high quantities of compounds out of your blood, which can cause kidney strain over time. High protein consumption, as well as vitamin C overdoses, can increase your risk of kidney stones, while an overdose of vitamins A or D can cause kidney damage.
Effect on Liver
An amino acid or vitamin overdose can also have a negative effect on your liver. Amino acid metabolism releases ammonia, a toxic compound. Very high doses of amino acids can lead to a temporary buildup in ammonia in your liver, which can prove harmful. In addition, some fat-soluble vitamins -- such as vitamins A and D -- can accumulate in your liver when over-consumed, leading to liver toxicity and the risk of liver damage.
Other Effects of Excessive Amino Acid Consumption
Over-consuming amino acids can have other negative effects on your body, one of which is an increased risk of dehydration. Protein can increase the concentration of your urine, leading to the dark yellow urine characteristic of dehydration, while the nitrogen released by amino acid metabolism can alter your hydration levels. You can avoid this dehydration by consuming amino acids in moderation, and consuming plenty of fluids throughout the day.
Other Effects of Vitamin Toxicity
Vitamin toxicities can have a number of other negative effects on your health. Possibly the most dangerous vitamins in terms of potential toxicity are vitamins A and D because these vitamins remain stored in your liver. Toxicities of either vitamin can cause digestive upset, such as nausea or constipation. In addition, vitamin A toxicity can potentially lead to brain damage due to cerebral edema, while vitamin D toxicity can lead to bone wasting and abnormally high calcium in your blood. If you take any vitamin supplements, consult your doctor to determine a safe dosage to help prevent a vitamin toxicity.